Jump to content

Help With Medications!


Recommended Posts

Are any of you afraid of trying new medications?

I have tried one beta blocker and i didnt work so well so my cardiologist prescribed me another one. That was over two months ago and i still have not taken it. i just keep telling myself that i will do it next week and that never comes. The anxiety of even thinking about taking it is unbelievable. I just get so afraid that my symptoms will get worse, or my heart will stop or go too high or whatever is the case. I guess the fear comes from me taking my first SSRI. This is when my POTS first started and i didnt know i had it. My doc. thought i had anxiety disorder, so he prescribed me 50 mg of Zoloft. WOW. That was horrible... i felt like my brain was literally melting when i took the first dose and all the blood drained out of my face and horrible heart palps with extreme anxiety. Thank gosh i had my klonopin but for the first month i was a complete zombie mess. (i just sat there and stared at walls). But this fear goes with anything. Vitamins, new meds you name it. I know i could start off on a smaller dose but how do i do that when i already have the prescription? Because i dont want to go back to my cardiologist just to get a smaller dose.. can i just ask the pharmacy for one? Also i fear that if i take a new med that my symptoms could get a lot worse and stay like that. I have came far from where i was when i first got this and i dont want to go back :)

Link to comment
Share on other sites

Yes. I haven't tried Mestinon yet and my EP is probably going to yell at me. He thinks I'm stubborn and the most afraid to try new medicine person he knows.

It's 'related' to Golf War Syndrome, I've read...I don't need more issues.

When I took Xanax, I worried I'd get addicted.

So yeah, I understand completely.

Link to comment
Share on other sites

Dani,

I sooooooo understand!! I am actually what I call "phobic" of medications. I have had so many weird reactions to them that I feel better not taking them than I do taking them. I have panic attacks every time I force myself to try a new medicine. And of course then I can't tell if the weird feeling is because of the medicine or the panic attack.

Since being diagnosed with POTS, I have had to MAKE myself try new medicine because I am determined to do everything I can to feel better. The only way I will try a new one though is if I can go to my mom's house and have her sit and watch me after I take it. She lives much closer to the hospital than I do. Sounds stupid since I am 43 and have 3 children and a husband of 25 years and have no other fears or anxietys. I get the prescription from the doctor for the smallest dose available, get the medicine, get a printout about the side effects from the pharmacist, get the Benadryl ready and educate my mom about what could happen to me. Then I pray and take the smallest dose imaginable. And wait..............while she reassures me that I am fine.

Hope you know now that you are not alone. My fear comes from taking Verapamil and having hallucinations with it approximately 20 years ago. I have never gotten over the fear.

I also reacted to Zoloft in a negative way as it increased my anxiety about a hundred fold and kept me in a constant state of panic. I was taking 6.25 mg of the liquid and still having the anxiety and some other side effects. I had tried it because I have Fibromyalgia and it was supposed to help with it. Nope, it didn't.

I am now waiting to hear back from Cleveland Clinic as to the results of all the testing I had up there last week. I already know they are going to add new medicine and I know I will have to force myself to try it. Hope my mom is up to company. :P

Please make sure you let your doctor know about your concerns and any reasons for the concerns(such as previous reactions) and also your pharmacist. A trusting relationship with both of them should help alleviate some of your anxiety. I was helped greatly by a beta blocker and am very glad I gave it a chance. We are all different in how we react to everything in our world including medicine so it's ok to be hesitant.

You can ask your pharmacist if you can cut the pills to take a smaller dose. It will depend on if the pill can be cut or not. You might have to call your cardiologist and just be truthful with him.

Best wishes that you will feel better. Please PM me if you would like to talk more about this fear.

Babette

Link to comment
Share on other sites

Hi,

I wanted to add that I used to be very anti-medication. It wasn't anxiety or that I was worried etc. It was that with my experience in the medical field, lack of a diagnosis (felt like they wanted to just throw things out there to see what would stick), and that I saw no reason or significant benefit from possibly taking medication.

So, what changed? I got diagnoses, I found better doctors, and was so desperate for ANYTHING to help my symptoms and I wanted to try to stay in grad school (didn't work). So, I started taking meds. First for tremor... it took MONTHS to adjust to the med and I was an absolute ZOMBIE for these months. BUT, I kept taking it because I saw significant improvement in a symptom that was significantly affecting my daily life. Then I had my TTT etc. and dx'ed with POTS etc. and was started on SSRI's (took a while to find one I tolerated), but these too changed my quality of life quite dramatically, so I continued to take them. I was still FAR from asymptomatic etc., BUT I could now stay in the classroom without running out every five minutes to the bathroom, because I feel like I am going to puke everywhere, because they keep the place SO HOT! :P

The list goes on to why I decided to take different meds. Neuropathy pain and other symptoms were so restricting and bothersome that I started taking Neurontin, which is great to take away the nerve pain etc.

I still HATE that I have to take meds, but otherwise I am that much more miserable, so I just do what I have to do. I do not enjoy them, and always used to decline meds when offered by drs., but now I feel if they have a good reason for prescribing and my own research shows that for people like myself it has been found to help, then I will try it. Why not?

And if it is side effects you are worried about etc. I have struck out on probably 20+ meds and had many side effects, but I still feel that if I am going to see any improvement I have to roll the dice and see of it works for me.

Everyones bodies are different, and there is no answer to what will work for everyone. It is all trial and error. But, for decreased symptoms and a better quality of life I have to make myself try meds to see if they help.

Not sure if that helps anyone, but that is just me! :)

Link to comment
Share on other sites

Hi Dani,

You are not alone :). I completely understand, as I am also afraid of trying new medications. I have had numerous bad and inappropriate reactions, even when trying small doses or relatively "benign" medications. It is kind of ironic because before my dysautonomia progressed to the point of being unable to work or finish graduate school, I was months away from completely a doctorate degree in pharmacy and medicine! Here is what I can recommend...

1. Tell your doctors how sensitive you are to medication. Make sure that they understand that you are NOT exaggerating or anxious!

2. Take only fractions of doses to test and see how you react. Get a pill cutter and literally cut and take 1/6 or 1/8 of a dose. If it is a capsule then open it up and pour some medication out.

3. You can also talk to the pharmacy and ask them to compound some medications into liquid forms, this way you can take very small amounts of them using a measuring spoon or medication dropper.

I hope that helps... and be brave!

~ Broken_Shell :)

Link to comment
Share on other sites

Hi Dani,

I also share the fear of taking a new medicine. After I had one problem after another to medications I got to a point I wouldn't take one. I completly understand what you are saying about not wanting to make things worse. I only had a few symptoms until I started with a beta blocker, ativan, and asprin. All on the same day. Then one year and many medication mishaps later I couldn't even stand up anymore. But I just found out about a month ago that I don't metabolize drugs properly. I am missing a gene. It really explained what I had been through for 5 years for me. I hope you find a soulution that makes you comfortable. I agree with what someone else said about cutting the pill very small, or getting it in liquid form. Take care.

Suzy

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...